My son (16 as of Jan07) has exhibited in the last 6 months extreme changes in behavior. Once an outgoing, self-confident, personable, well-mannered honor student, he is now failing 2 classes, has lost "first chair" in the band, experiences stomach cramps every morning before school, and has moments of sheer verbal rage toward his girlfriend for no reason. After it's over, he cries like a baby and says he hates himself because he can't control it. Vision in 1 of his eyes has deteriorated to 20/40 from 20/20 in less than a year, but his eye doctor says ther's no sign of a tumor. His pediatrician initially suggested a testosterone check and MRI, but now wants to start him on Zoloft. I don't want to medicate him unless there are no other options, but I don't know what to do or where to turn at this point. Has anyone else had these kinds of problems manifest this quickly with their son?
The first thing you need to rule out is drug use. Rx meds, or street drugs.
I would have NEVER thought some of the kids I now see on drugs would ever be on drugs. We've lived in the same place all my kid's lives, and I've seen really great wonderful kids get on drugs, and it looks like they've got a psychiatric disorder, but its either stolen Rx from their parent's medicine cabinet (they can buy these at school easily from other kids) or marijuana or alcohol. I'm sure there are many other drugs that are common, I just don't know which ones they are.
Have you had him drug tested (blood and hair)? Start there.
i happen to agree with ruling out drug use. its hard to believe that your child could be doing drugs and you do not know. i know that when i was in high school my moods and behavoir changed when i was on drugs. if thats not the case then it wouldnt hurt to get him tested for chemical changes in his hormones. all hormones not just testosterone, also get him evaluated by a shrink. thats the root that i would take if it was my child
Absolutely, check for drug use. It really sounds like it. And please skip the Zoloft for now. I have seen too many pretty normal but slightly depressed guys display creepy and erratic behaviour within weeks after starting it. Lethargic and aggressive at the same time. Rather search for the cause of his behaviour a little longer. No use in fighting fire with fire imO. Good luck, it must be so hard to observe such changes in your child.
Rule that out first before you move on to a psych evaluation.
Don't be offended that we recommend this, I am sure you are a great mom who has raised her son well. Even great kids get off track and make really stupid decisions. WE are not judging you or your son in any way.
absolutely no offense taken, guys. anything you can tell me would be much appreciated. how do i go about having him tested for drug use? can i request it from the psychiatrist? can i have it done without telling my son?
Sorry to hear that you're seeing all these changes in your son. I know how scary it is to have your kid seem like a stranger. I just tested my son- bought a 12-panel drug testing kit from CVS Pharmacy. Any drugstore should have them With this, yes your son will know cuz you make him pee in a cup. If you go this route, be sure to get the 12-panel since it tests for Ecstasy, a favorite of kids, and other prescription drugs like benzos and barbs. Remember, though, that inhalant use (Huffing household stuff like paint, glue) will not show up on a drug test. Signs of this are cuts/sores around the mouth, weird stains on clothes/skin from paint/chemicals inhales, chemical smell on kid or in room, and empty containers of inhalants.
I think if you get a hair follicle test, you can just discreetly grab a couple strands of your kid's hair- not sure. Best of luck!
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST